Rebound Headaches - How to Stop The Cycle of Pain

Armen Hareyan's picture
Advertisement

When you feel a headache coming on, you reach for the pain reliever. But if you are taking pain relievers for headaches more than two or three times a week, the drug may actually be contributing to your pain. This phenomenon is known as rebound headaches.

According to the April issue of Mayo Clinic Health Letter, rebound headaches occur when your body adapts to pain relievers. Taking too much can affect your brain's ability to sense and respond to pain. When the drug wears off, your headache returns, often worse than before. You take more medication, and the cycle continues.

Advertisement

The only way to stop the pattern of rebound headaches is - under the guidance of a doctor - to stop taking the pain relievers that are causing them. Almost any pain reliever, including common nonprescription drugs such as aspirin, acetaminophen (Tylenol, others) and ibuprofen (Advil, Motrin, others) can cause rebound headaches.

Breaking the dependence isn't easy. Your headaches will likely get worse, and you may also experience withdrawal signs and symptoms such as nervousness, restlessness, nausea, vomiting, insomnia, abdominal pain, diarrhea or constipation. But within a week to 10 days the headaches usually lessen in frequency and intensity. Most people who successfully stop taking pain relievers experience relief from rebound headaches within two months.

A medication to prevent headaches is often prescribed as you break the cycle. Getting enough sleep, exercising regularly, eating a healthy diet, stop smoking and reducing stress can help prevent headaches and reduce the need for pain relievers.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement